GET THE APP

Journal of Clinical Toxicology

Journal of Clinical Toxicology
Open Access

ISSN: 2161-0495

Abstract

Paraquat intoxication induced sick sinus syndrome

Jong Hwan Jung, Kyung Pyo Kang, Won Kim, Sung Kwang Park and Sik Lee

Abstract
Introduction: Paraquat (1,1’-dimethyl-4, 4’-dipyridylium) intoxication is a major medical problem in developing countries. The ingestion of paraquat is fatal in humans and its mortality rate is as high as 50%. Paraquat intoxication has a systemic effect on the lung, kidney, gastrointestinal tract, central nervous system, and even on the heart.
Case report: A female patient visited our emergency room after suicidal ingestion of paraquat herbicide. The patient received a conventional treatment, including gastric lavage with large amounts of normal saline and charcoal, steroids and antioxidant therapy. Hemoperfusion was consecutively done twice within 12 hours. During the conventional treatment, her heart rate abruptly dropped to below 50 beats per minute and she complained of associated symptoms like dizziness and weakness. At that time her systolic blood pressure was below 80 mmHg. A sinus bradycardia was shown on her electrocardiogram (ECG) and the 24 hours ambulatory ECG monitoring showed a severe sinus bradycardia, sometimes junctional escape rhythms, and non-conducted atrial premature complexes. We administered dopamine as an inotropic agent for two days. After the prompt treatment, her heart rhythm returned back to normal sinus rhythm and the blood pressure was stabilized.
Discussion: The heart is one of the most severely affected organs in paraquat intoxication. After paraquat intoxication, cardiac complications like arrhythmia or myocardial necrosis aggravate the general condition of the patients. Consequently, the early detection of multi-organ dysfunctions and the prompt initiation of proper management for specific organ injuries are very important for the prognosis of a patient intoxicated with paraquat, especially in case of cardiac involvement such as arrhythmia, myocardial necrosis or others.

Top